Ashwagandha is a plant that grows in the tropical regions of Asia and Africa. It is often used in Ayurvedic medicine to treat anxiety, depression, arthritis, and anemia.
Can it cause acne? The answer is simple: yes, it can cause acne! But before you go running for the hills, hear me out. Acne is caused by inflammation in your skin, and while this herb does have inflammatory properties, there are also some benefits to using it.
Ashwagandha can also be taken as an herbal supplement for hormone regulation or weight loss, which I explain in detail in the Unmasking Acne Resource Kit.
Let’s take a look at how ashwagandha might improve or even provoke troublesome pimples.
What is Ashwagandha, and How Does It Work?
Ashwagandha is an herb that comes from the Ayurvedic tradition in India. It has been used for thousands of years to treat many conditions, including stress, depression, arthritis, and even cancer!
Ashwagandha means “the smell of horse” because it was believed that ingesting this plant gave you the strength and vitality like a horse.
Because of its potent antioxidant properties, ashwagandha can be taken as a supplement or naturopathic medicine to help with many disease processes.
Currently, studies are being conducted on these potential benefits, but there have not been any conclusive results yet since they are still preliminary.
Does Ashwagandha Cause Acne?
Ashwagandha might not directly contribute to causing acne. Still, there isn’t enough evidence from scientific literature since most research has been done on humans using animal models, limiting their reliability.
It may also depend on the individual since everyone’s skin reacts differently to different supplements or medications.
In general, though, most dermatologists recommend steering clear from any sort of supplement if you are looking to treat your existing acne. This includes Ashwagandha and many other “natural” treatments like tea tree oil, making things worse.
How To Tell If Your Acne is Caused By Ashwagandha?
Typically, if you start taking ashwagandha and notice that your skin is getting worse, it’s probably due to the herb. However, since everyone reacts differently, there isn’t a surefire way of knowing for sure without consulting with your doctor.
This will allow them to analyze what changes may be happening in your body and recommend how to best address those issues, like switching medications or discontinuing supplementation.
Suppose you notice that your skin is not getting any better while taking ashwagandha and may be worsening. In that case, it’s worth talking to your dermatologist about whether the supplement could be causing this.
While many supplements like green tea or fish oil can help reduce acne breakouts, ashwagandha might not be one of them. Most likely, they will make a new supplementation plan based on what has been working for you and try an alternative medication if necessary.
Should I stop taking Ashwagandha Because of Acne Symptoms?
If you have been taking ashwagandha for a while and notice that your acne is getting worse, it’s essential to talk with your doctor about whether the supplement could be triggering acne breakouts before you stop.
Although most supplements are not associated with worsening acne symptoms, some do cause flare-ups. Therefore, it’s best if they can recommend an alternative medication or treatment, so you don’t have to be stuck without anything at all!
Imagine you’ve been taking ashwagandha for a while, and you’ve noticed that your skin isn’t improving or is worsening. In that case, you should consult with your dermatologist to see if the supplement is to blame.
Make sure they know what other medications or supplements you might be taking and that they can recommend alternative treatments if necessary.
If you’re interested in supplements to help with acne check out our acne supplement guide which covers the 9 best and 3 to avoid!
Frequently Asked Questions
There isn’t much evidence right now about whether ashwagandha causes weight gain. It’s best to talk with your doctor before taking any supplement or medication that could cause changes in body weight. In general, though, most supplements out there claim they will help you lose weight if taken regularly, so it might be worth talking to them first!
Since most studies on ashwagandha have been conducted using male test subjects, it’s difficult to say whether or not this supplement works for women. There is no significant difference between female and male mice in terms of their weight loss, but since the sample sizes were small, it cannot be confident what will happen with larger groups of people.
One supplement which has been shown to cause acne in specific individuals is tea tree oil. This can be found in many different topical creams and ointments, especially those claiming to treat or prevent acne. Additionally, supplements like green tea and fish oil might cause problems in some people, so it’s best to talk with your doctor first if you’re looking to take one of these.
While there isn’t much evidence to say whether or not ashwagandha causes dry skin, it does appear that this supplement might help with some of the problems associated with having too much sebum production. In general, though, most dermatologists recommend steering clear from any sort of supplement if you are looking to treat your existing acne.